Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 227, NWS Albuquerque, NM

June 26, 2017San Miguel County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 26, 2017, 1:50 PM MDT for San Miguel County, Santa Fe County, New Mexico. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2017, 1:50 PM MDT (19:50 UTC)
Expired
Jun 26, 2017, 2:07 PM MDT
In force
17 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties San Miguel County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 124 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WUUS55 KABQ 261950
SVRABQ
NMC047-049-262030-
/O.NEW.KABQ.SV.W.0227.170626T1950Z-170626T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
150 PM MDT MON JUN 26 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Western San Miguel County in northeastern New Mexico...
  East central Santa Fe County in north central New Mexico...

* Until 230 PM MDT.

* At 149 PM MDT, a severe thunderstorm was located over Tererro, or
  17 miles east of Santa Fe, and is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Pecos, Tererro, Cowles, and the Tres Lagunas Burn Scar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3584 10566 3573 10552 3557 10566 3575 10583
TIME...MOT...LOC 1949Z 039DEG 3KT 3574 10566 

HAIL...1.25IN
WIND...60MPH
 
$$

Guyer
2 follow-up statements
293 
WWUS55 KABQ 261959
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
159 PM MDT MON JUN 26 2017

NMC047-049-262030-
/O.CON.KABQ.SV.W.0227.000000T0000Z-170626T2030Z/
San Miguel-Santa Fe-
159 PM MDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR WESTERN SAN MIGUEL AND NORTHEASTERN SANTA FE COUNTIES...

At 159 PM MDT, a severe thunderstorm was located over Tererro, or 16
miles east of Santa Fe, and is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tererro and Cowles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3582 10567 3571 10554 3559 10564 3576 10580
TIME...MOT...LOC 1959Z 039DEG 3KT 3573 10567 

HAIL...0.75IN
WIND...60MPH
 
$$

Guyer
053 
WWUS55 KABQ 262007
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
207 PM MDT MON JUN 26 2017

NMC047-049-262016-
/O.CAN.KABQ.SV.W.0227.000000T0000Z-170626T2030Z/
San Miguel-Santa Fe-
207 PM MDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SAN MIGUEL AND
NORTHEASTERN SANTA FE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3582 10567 3571 10554 3559 10564 3576 10580
TIME...MOT...LOC 2000Z 039DEG 3KT 3572 10568 

$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:10 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 26, 12:10 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1210 PM MDT Mon Jun 26 2017

.AVIATION...
18Z TAF CYCLE
The stream of low level moisture flowing into the area from the
southeast is decreasing, and drier air has begun to filter into the
area from the south and west. There will be a resultant downtick in
thunderstorm coverage this afternoon into tonight with mainly
scattered cells traveling south and south southeastward off the
mountains. Models vary on how much of this activity will reach plains
locations like TCC and ROW. A ridge axis over the Four Corners
suggests less of a southeastward component to storm motion enabling
storms to stay closer to the elevated terrain. By tonight, drier air
over the region, and south and southwest winds across the eastern
plains, will result in less low cloud cover with areas from the
Caprock southward favored for mainly MVFR conditions. The low clouds
could impact ROW early Tuesday morning.

44

&&

.PREV DISCUSSION...258 AM MDT Mon Jun 26 2017...
.SYNOPSIS...
A round of scattered afternoon and evening thunderstorms is forecast
for all but the far northwest part of the state today. Dry air will
spread from west to east across the state Tuesday, shutting down
showers and storms across western and central locations. Dry
conditions will continue through Thursday along with temperatures
slightly above average. A backdoor front will bring cooler
temperatures along with chances for thunderstorms mainly to eastern
New Mexico Friday and Saturday.

&&

.DISCUSSION...
A round of mainly scattered convection will develop this afternoon
and evening across all but the northwest quarter of the state. Very
dry air aloft is forecast to move into far northwest NM this
afternoon and evening. 30 kts of northwest flow at jet level will
keep isolated severe convection possible if not likely east of the
central mountain chain this afternoon and early evening. Very dry air
aloft will put an end to all but a few showers or storms across ern
NM Tuesday and areawide Wednesday and Thursday. Temperatures will
warm a few degrees each day, reaching near average west and slightly
above average central and east Wednesday, continuing into Thursday.

GFS and ECMWF continue to bring a backdoor boundary/front into ern
NM Thursday night and Friday. ECMWF breaks out convection across ern
NM Friday while the GFS keeps things too stable for convection with
stronger low level caa. Odds are with the ECMWF solution given the
fact that it's late June with northwest flow aloft and ely or sely
low level flow. A similar scenario continues into the weekend with
a moist ely low level flow continuing under west or southwest flow
aloft ahead of a weak upper level trough to the west.

Good to see both the operational GFS and ECMWF 500 mb heights looking
quite "monsoonish" beyond day 7 and approaching the 4th of July. A
stronger than average Aleutian Low continues in tact, which could act
to force the Four Corners high east of NM, resulting in an active
southerly stream of moisture over NM/AZ or act to keep the upper
level westerlies farther south, disrupting the sly moisture plume
more than average.

33

&&

.FIRE WEATHER...
After scattered to widespread shower and thunderstorms impacted much
of the northern and central New Mexico forecast area yesterday,
ample moisture has been left behind with abundant cloud cover and
good to excellent humidity recovery in progress. The exception to
this overview would be in the far western zones toward the NM-AZ
border and also much of the northwestern plateau of NM where drier
air limited storm development yesterday and lower humidity
recovery continues.

An active thunderstorm pattern will redevelop today, although the
coverage of storms is expected to be less widespread than Sunday.
Storms will first develop over the higher terrain of the Continental
Divide and the central mountain chain, and some scattered storms
could eventually take shape in the central valleys and the eastern
plains, however the more north-to-south steering flow could limit
the coverage in the plains some. Today's temperatures and RH will
trend very comparably to yesterday with the eastern plains remaining
5 to 10 degrees below normal. Haines values of 6 will be found in
the northwest where the drier/hotter airmass will hold its ground.

By Tuesday, a pattern shift will begin to unfold as the upper level
dome of high pressure southwest of NM starts to succumb to stronger
westerly flow aloft. This will spread lower dewpoints into NM,
especially in western parts of the state. This will ultimately act
to impede thunderstorm development Tuesday afternoon with
temperatures able to climb a few degrees in the drier air. RH will
be lowest generally along and west of the Rio Grande with less than
15 percent being observed over most western zones late Tuesday
afternoon. On top of this, western zones will become more unstable
with Haines indices of 6 becoming more widespread.

High pressure will be squashed farther south into Old Mexico on
Wednesday, allowing the dry air to invade farther into NM,
effectively eradicating thunderstorm development. The drier air will
arrive with warmer temperatures and stronger westerly breezes. As
alluded to in earlier discussions, this shift in the pattern could
prove crucial Wednesday and also into Thursday, as moisture will be
scoured out, and conditions will quickly turn unstable with
widespread Haines values of 6. Winds are forecast to largely stay
beneath critical thresholds on both Wednesday and Thursday, but
these days will still warrant close attention; any recent lightning
ignitions could flare up during this warmer, drier, and unstable
stint.

Forecast models are back to an advertisement of a back door cold
front Thursday night into early Friday. At this time the surface
boundary is depicted over the eastern plains of NM by Friday, not
nearly as intrusive as the most recent one. Still, some modest
temperature relief and moisture return for the eastern plains of the
forecast area appear in order Friday, and perhaps Saturday and
Sunday as secondary frontal pushes flirt with the northeast/eastern
plains of NM. Scattered storms could develop where sufficient
moisture arrives with the front. Otherwise, seasonably hot and dry
conditions will likely prevail for central to western NM during the
Friday to Sunday stretch.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 26, 3:57 AM MDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
357 AM MDT Mon Jun 26 2017

NMZ501>540-271130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
357 AM MDT Mon Jun 26 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible again today, generally from
the central mountain chain eastward. Heavy downpours, damaging
downburst winds, and hail will again be the primary threats. Storm
motions will generally be toward the southeast at 10 to 15 mph.
Thunderstorm coverage will trend downward on Tuesday with
significantly drier conditions for mid-week.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, damaging winds and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

33

In the hours before

Local storm report, Jun 26, 9:32 AM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
932 AM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 S ALAMO               34.42N 107.51W
06/25/2017  M1.00 INCH       SOCORRO            NM   TRAINED SPOTTER

0318 PM     HAIL             SAPELLO                 35.77N 105.25W
06/25/2017  M1.75 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

0324 PM     HAIL             1 NW LOS ALAMOS         35.90N 106.33W
06/25/2017  M0.88 INCH       LOS ALAMOS         NM   TRAINED SPOTTER

0330 PM     HAIL             LOS ALAMOS              35.89N 106.31W
06/25/2017  M1.25 INCH       LOS ALAMOS         NM   AMATEUR RADIO

0335 PM     HAIL             1 WNW LOS ALAMOS        35.89N 106.32W
06/25/2017  M1.00 INCH       LOS ALAMOS         NM   TRAINED SPOTTER

0335 PM     HAIL             LOS ALAMOS              35.89N 106.31W
06/25/2017  M0.88 INCH       LOS ALAMOS         NM   TRAINED SPOTTER

0338 PM     HAIL             TINNIE                  33.37N 105.23W
06/25/2017  M1.00 INCH       LINCOLN            NM   TRAINED SPOTTER

0405 PM     HAIL             SPRINGER                36.36N 104.59W
06/25/2017  M1.75 INCH       COLFAX             NM   CO-OP OBSERVER

            THREE INCH DIAMETER TREE LIMBS DOWN.

0426 PM     HAIL             LAS VEGAS               35.60N 105.22W
06/25/2017  M1.75 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

0440 PM     HAIL             16 E CLINES CORNERS     35.00N 105.38W
06/25/2017  E1.75 INCH       TORRANCE           NM   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FROM 440 PM TO PRESENT TIME.

0530 PM     HAIL             14 E CLINES CORNERS     35.00N 105.42W
06/25/2017  E0.88 INCH       TORRANCE           NM   NWS EMPLOYEE

            HAIL ACCUMULATIONS OF SEVERAL INCHES ALONG INTERSTATE
            40 NEAR MILE MARKER 231 CAUSING SUBSTANTIAL TRAFFIC
            SLOWDOWN.

&&

EVENT NUMBER ABQ1702043 ABQ1702044 ABQ1702049 ABQ1702046 ABQ1702047
ABQ1702048 ABQ1702045 ABQ1702052 ABQ1702050 ABQ1702051 ABQ1702053

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:00 PM MDTTornado WarningABQMora19 min
Jun 25, 6:08 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel28 min
Jun 25, 6:17 PM MDTSevere Thunderstorm WarningABQMora, San Miguel43 min
Jun 25, 6:19 PM MDTSpecial Weather StatementABQLincoln26 min
Jun 25, 6:26 PM MDTSevere Thunderstorm WarningABQMora, San Miguel49 min
Jun 25, 6:28 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance32 min
Jun 25, 6:35 PM MDTSpecial Weather StatementABQLincoln25 min
Jun 25, 6:37 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Socorro, Torrance113 min
Jun 25, 6:49 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel116 min
Jun 25, 6:53 PM MDTSpecial Weather StatementABQDe Baca37 min
Jun 25, 6:54 PM MDTSevere Thunderstorm WarningABQMora, San Miguel51 min
Jun 25, 7:13 PM MDTSevere Thunderstorm WarningABQMora, San Miguel34 min
Jun 25, 7:26 PM MDTAreal Flood AdvisoryABQDe Baca2 hr
Jun 25, 7:38 PM MDTSpecial Weather StatementABQUnion52 min
Jun 25, 7:38 PM MDTSevere Thunderstorm WarningABQDe Baca, Roosevelt11 min
Jun 25, 7:41 PM MDTSpecial Weather StatementABQHarding49 min
Jun 25, 7:52 PM MDTAreal Flood AdvisoryABQUnion113 min
Jun 25, 7:59 PM MDTSpecial Weather StatementABQRoosevelt46 min
Jun 25, 8:35 PM MDTSpecial Weather StatementABQQuay40 min
Jun 25, 8:47 PM MDTSpecial Weather StatementABQRoosevelt43 min
Jun 25, 8:48 PM MDTSpecial Weather StatementABQCurry42 min
Jun 25, 9:32 PM MDTSpecial Weather StatementABQ43 min
Jun 26, 2:03 PM MDTSpecial Weather StatementABQTaos12 min
Jun 26, 2:35 PM MDTSpecial Weather StatementABQSanta Fe10 min
Jun 26, 2:43 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe47 min
Jun 26, 2:59 PM MDTSpecial Weather StatementABQTaos31 min
Jun 26, 3:23 PM MDTSpecial Weather StatementABQMora37 min
Jun 26, 3:28 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe43 min
Jun 26, 3:29 PM MDTSpecial Weather StatementABQCibola31 min
Jun 26, 4:03 PM MDTSpecial Weather StatementABQSanta Fe12 min
Jun 26, 4:20 PM MDTSevere Thunderstorm WarningABQBernalillo, Santa Fe, Torrance40 min
Jun 26, 4:21 PM MDTSpecial Weather StatementABQLos Alamos24 min
Jun 26, 4:35 PM MDTSpecial Weather StatementABQSocorro25 min
Jun 26, 4:42 PM MDTSpecial Weather StatementABQLos Alamos33 min
Jun 26, 4:56 PM MDTSpecial Weather StatementABQBernalillo19 min
Jun 26, 5:11 PM MDTSpecial Weather StatementABQTorrance34 min
Jun 26, 5:16 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance36 min
Jun 26, 5:29 PM MDTAreal Flood AdvisoryABQSanta Fe, Torrance2 hr
Jun 26, 5:30 PM MDTSevere Thunderstorm WarningABQTorrance60 min
Jun 26, 5:55 PM MDTSpecial Weather StatementABQSandoval35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.